Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 31, NWS Albuquerque, NM

April 26, 2018

NWS Albuquerque, NM issued this wind advisory at Apr 26, 2018, 2:58 PM MDT. It took effect at Apr 26, 2018, 7:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 2:58 PM MDT (20:58 UTC)
In effect from
Apr 26, 2018, 7:00 PM MDT
Expired
Apr 27, 2018, 3:00 AM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

979 
WWUS75 KABQ 262058
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
258 PM MDT Thu Apr 26 2018

...STRONG WINDS BELOW CANYONS OPENING INTO THE MIDDLE RIO GRANDE
VALLEY TONIGHT...

.The back door cold front that brought strong winds to northeast
New Mexico has progressed well to the southwest of that area, and 
this will allow wind speeds to weaken through late afternoon. 
However, the front will push through gaps in the central mountain 
chain early this evening and into the Middle Rio Grande Valley with
wind gusts up to 50 mph below canyons through the evening. Speeds
will gradually weaken below hazardous thresholds during the late 
night hours. 

NMZ527-528-530-531-262200-
/O.EXP.KABQ.WI.Y.0030.000000T0000Z-180426T2100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County-
Harding County-
258 PM MDT Thu Apr 26 2018

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Strong north and northeast winds will continue to blow at speeds
from 20 to 35 mph with gusts up to 45 mph for another hour or 
two. Since wind speeds are trending downward in strength, the Wind
Advisory will be allowed to expire.

$$

NMZ519-270900-
/O.NEW.KABQ.WI.Y.0031.180427T0100Z-180427T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
258 PM MDT Thu Apr 26 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM MDT
FRIDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 7 PM this evening to 3 AM MDT
Friday. 

* LOCATION...Middle Rio Grande Valley including Albuquerque.

* WINDS...East at 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will strengthen rapidly during the early evening,
  then peak in strength during the mid to late evening, before
  weakening during the late night hours.

* VISIBILITY...Briefly reduced near 3 miles at times in dust- 
  prone locations.

* LOCAL IMPACTS...Hazardous crosswinds will impact north-to-south
  oriented roads like I-25 and Tramway Boulevard. Loose and
  unsecured objects may blow around or become airborne. Light-
  weight structures may collapse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
1 follow-up statement
028 
WWUS75 KABQ 270857
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
257 AM MDT Fri Apr 27 2018

NMZ519-271000-
/O.EXP.KABQ.WI.Y.0031.000000T0000Z-180427T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
257 AM MDT Fri Apr 27 2018

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds are slowly decreasing in speed, and while gusty conditions
are expected through the next couple of hours, speeds have dropped
below hazardous levels. Therefore, the wind advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 26, 11:46 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 26, 11:46 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Thu Apr 26 2018

.AVIATION...
18Z TAF CYCLE
A back door cold front racing south-southwest thru eastern NM will
create gusts in the 30 to 40 kt range thru 22Z before speeds taper
off later today. The strongest winds will impact Union County where
some gusts near 50 kt are possible early this afternoon. This front
is expected to shift into the Rio Grande Valley aft 00Z and bring a
burst of strong canyon winds from KABQ southward to KONM and near
K4CR. Gusts will likely reach 35 kt at KABQ so an airport weather
warning is probable during the evening. A brief period of scattered
low cigs may develop along the east slopes of the central mt chain
however impacts will be isolated if at all. Winds will turn slowly
back around to the southwest at all terminals through Friday morning.

Guyer

&&

.PREV DISCUSSION...237 AM MDT Thu Apr 26 2018...
.SYNOPSIS...
An upper level disturbance is currently diving southeast toward New
Mexico, dragging a cold front along with it. This front will cool
temperatures a few degrees in the northeastern corner of the state
before spilling through the remainder of the eastern plains late
today. Gusty winds will accompany the front in the plains today,
spreading into parts of the Rio Grande valley this evening.
Increasing clouds will build over western New Mexico on Friday with
moisture gradually increasing, enough for a few showers and
thunderstorms, mostly in west central to southwestern parts of the
state. Into Saturday, moisture will increase more with brief-lived
isolated to scattered storms impacting a large swath of central New
Mexico. The moisture will shift to eastern New Mexico on Sunday with
a drying trend in the western and central zones. Breezy conditions
are expected on Sunday, turning more windy and even drier into
Monday as another upper level disturbance sweeps north of the Four
Corners.

&&

.DISCUSSION...
Short wave trough is currently crossing the WY-CO border and will
clip the northeast corner of NM today. Winds aloft will increase a
bit, but the bigger story remains at the surface where the cold front
and rather stout surface gradient will usher in breezy conditions to
northwestern NM and flat out windy conditions to the eastern plains.
Wind advisory will remain hoisted for the northeastern quadrant of
zones, and the remaining eastern tier of counties could encroach upon
wind advisory level winds too. Temperature trends are interesting, as
the northeastern plains will cool several degrees above yesterday's
readings, but the remainder of the plains will actually warm a few
degrees above, still somewhat hampered by the front. Upslope areas
along the east faces of the central mountain chain could see some
high-based cumuliform build-ups today, but have kept silent POPs for
this area. The same goes for the west central/southwestern mountains
where a stray virga shower or two is not completely out of the
question.

Tonight will be interesting with a gusty east canyon wind spilling
into parts of the Rio Grande valley as the front advances westward to
Arizona. Day shift might need to consider a wind advisory for the
Albuquerque metro zone, similar to Tuesday evening's event. This
front does not appear to have the immediate moisture behind it, and
thus a widespread stratus development is not anticipated overnight.

Into the daytime Friday, a ridge aloft will have its axis align with
the Rockies while a Pacific low makes landfall on the OR and SoCal
coast. The boundary layer flow will veer more southerly over NM, and
some of the low-lying moisture that will have pooled along/near the
leading edge of the front is expected to slosh up into the western
third of the state. Surface dewpoints and PWATs still appear quite
anemic, and forecast models indicate substantial mid level clouds
over the western part of the state. This could inhibit diurnal
heating and limit storm production, so caution and hesitancy exists
to include any substantial POPs for Friday and Friday evening, but
the 20 to 30 percent that will be posted with this forecast package
seems more than adequate.

During the day Saturday, some horizontal stretching will occur with
the low, and a southern vort lobe will round near and just north of
the Great Basin. This will introduce a slightly stronger
southwesterly wind component aloft into NM while boundary layer and
mid level moisture increases more. The NAM has come on board with a
better influx of moisture, bringing dewpoints into the 40's along
with PWATs in the 0.6 to 0.75 inch range. This garners better
confidence in isolated to scattered storms over a large swath of
central NM, and while many showers/storms will be brief-lived due to
their relative quick motion, a decent coverage of at least some
measurable precipitation appears likely for many zones Saturday and
Saturday night.

The upper low will pinwheel over the northwestern states through
Sunday with the aforementioned southern-most vort lobe having ejected
into ID/MT and another one diving into NV. This will tighten the
gradient aloft more over NM while strengthening a lee side surface
trough. The increasing southwesterlies over the western two-thirds of
the state will shove the moisture into the eastern NM plains and
into west TX where showers and thunderstorms will be confined.

The base of the upper trough will cross just north of the Four
Corners on Monday with upper level winds and the surface gradient
increasing more in NM. This will dry things out more too. For now,
forecast models have come into better alignment with a trailing
trough/low that will follow on Tuesday, quickly diving into SoCal.
This would likely keep the dry and windy conditions intact over NM,
but a brief shot of precipitation could be in the cards for Wednesday
as the low lifts northeastward over the forecast area. Northwestern
and north central zones would be favored for precipitation, albeit a
brief opportunity.

52

&&

.FIRE WEATHER...
A mainly dry northwest flow aloft will result in breezy north to
northwest winds for the western two-thirds of the state today.
Meanwhile across the east, another relatively strong backdoor cold
front will drop in from the north and northeast. Cooler air along
with strong north and northeast winds will develop across eastern
areas behind the front today. The front will push west and south
into the RGV and points west this evening and overnight. Unlike the
previous backdoor front, low level moisture is lacking and
widespread low clouds east of the central mountain chain are not
anticipated.

Surface and mountain top level winds are forecast to become
southerly Friday, drawing up Gulf moisture from northern Mexico.
This moisture is expected to result in isolated showers or
thunderstorms, a few possibly dry, over west-central NM Friday
afternoon and evening. Showers and thunderstorms will shift east
somewhat Saturday with the highest chances expected over central
portions of the state from the mid RGV north to the Jemez and Tusas
Mountains. The northeast third of the state is favored for showers
and a few thunderstorms Saturday night.

Increasing southwest winds will scour out the above mentioned Gulf
moisture Sunday. Brisk southwest winds and a dry airmass have the
potential to result in critical fire weather conditons early next
week, mainly east. GFS and ECWMF agree that an upper-level
trough/closed low bring showers back to the northwest half of NM
Wednesday.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM MDT this afternoon for the following
zones... NMZ527-528-530-531.

&&
Hazardous weather outlook, Apr 26, 3:11 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Thu Apr 26 2018

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MDT Thu Apr 26 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A frontal boundary will arrive into New Mexico today, leading to
gusty winds in the eastern plains and especially the northeastern
plains. Sustained winds of 25 to 35 mph will be common with
occasional gusts to 45 or 50 mph. Gusty winds will then surge into
the Rio Grande valley and the Albuquerque metro area this evening
with gusts of 40 to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, Saturday, and Sunday isolated to scattered thunderstorms
are expected with some storms having the potential for localized
gusty and erratic winds, as well as brief heavy downpours.

Widespread strong winds could return to New Mexico on Monday and
Tuesday along with the threat of critical fire weather due to lower
humidity.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Apr 26, 11:40 AM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT THU APR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HIGH SUST WINDS  2 ENE CLAYTON           36.46N 103.14W
04/26/2018  M46 MPH          UNION              NM   ASOS

            KCAO ASOS.

&&

EVENT NUMBER ABQ201800595

GUYER
Local storm report, Apr 26, 11:41 AM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1141 AM MDT THU APR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HIGH SUST WINDS  2 ENE CLAYTON           36.46N 103.14W
04/26/2018  M46 MPH          UNION              NM   ASOS

            KCAO ASOS.

&&

EVENT NUMBER ABQ201800596

GUYER

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.